Q. I get frequent headache and dizziness when I strain a lot. Kindly help.

Answered by
Dr. Aida Quka
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Jan 22, 2021 and last reviewed on: Feb 23, 2021

Hello doctor,

Seven months ago, I started having dizzy spells and frequent headaches. I then discovered I had BPPV, so I treated it with the Epley. The spinning is now gone, but I still feel dizzy all the time. I also get ear fullness in my left ear, tinnitus and when I get a migraine, it feels like it is coming from my ear. The pain is throbbing, and it is in my ear. While typing at the computer or talking a lot, I get a strange electrical charge running up my occiput. It only seems to happen when I am straining, like typing too fast, for example.

I also have light sensitivity, and recently, my eyes feel as though they are jumpy and unable to focus. This happens while on the computer. I also get dizzy looking up or down, side to side if I have been in the same position for a while. For example, if I spend five minutes looking down at my phone, I get very dizzy when I look up. Sometimes, I get dizziness, and I have to hold on to something.

The tests I have had are:

1. MRI brain normal.

2. CT scan head normal.

3. X-ray of spine normal (slight misalignment of C1).

4. Blood work, including B12 and Vitamin D, are normal.

5. Ear work-up all normal (no maneuver, no further BPPV as no nystagmus noted).

What could this be? Is it possible to have MS with a normal MRI of the brain? I have no other neurological symptoms.

#

Hello,

Welcome to icliniq.com.

I passed carefully through your question and would explain that your symptoms could be related to migraine with vertigo area, which is a common type of migraine. It would be exceptional to have MS with a normal brain MRI.

The strange feeling in your occipital can be related to emotional stress causing tension-type headaches or occipital nerve irritation, caused by chronic degeneration of the cervical vertebral column or a wrong posture.

Coming to this point, I would recommend trying Lamotrigine or Sertraline for your vertigo and migraine. You should discuss with your doctor the above treatment options. A cervical spine MRI study would help exclude cervical spinal canal stenosis. I would recommend performing it to be sure that everything is fine.

I hope this helps.

Thank you doctor,

I do not have any weakness or tingling, and this all started after the prolonged use of a laptop with my head in a downward position for endless hours.

#

Hello,

Welcome back to icliniq.com.

I am glad to have been helpful to you.

Thank you doctor,

I experienced the symptom again this morning. I was holding my daughter on my hip and turned around to get something behind me. I did not bend down but turned my head around while standing up. When I turned back, I experienced that jolt of dizziness. It feels like a second jolt that makes you stop for a second. Of course, I panic afterward. Could this be coming from a trapped nerve? What is that happening to me in addition to the BPPV? They say it cannot be BPPV because it does not occur like this. My ENT said the BPPV was just incidental. Can you tell me what this can be? It lasts a second, but it is enough to stop my tracks. It also feels like an Adrenaline shot.

#

Hello,

Welcome back to icliniq.com.

An inner ear disorder can explain these episodes, especially considering the fact that head movements trigger dizziness. I would exclude any possible neurological disorder related to this clinical scenario.

Chronic degeneration of the cervical vertebral column can also mimic this situation, as the head movements trigger this type of vertigo. As vertigo or dizziness was not associated with headache, I would exclude migraine with vertigo.

On the other hand, anxiety seems to play an essential role in all these clinical scenarios as it exacerbates the situation. That is why you experience tachycardia and the fear that those episodes will recur.

I would recommend trying Betahistine 24 mg two times daily for a couple of months, coupled with magnesium supplements or a multivitamin to improve your situation. I would also recommend performing a cervical spine x-ray study or MRI to help exclude even this possibility.

Meanwhile, I would recommend avoiding abrupt head movements and turn slowly if you can. This will help avoid those bouts of dizziness. Correcting your posture and using an orthopedic pillow will help too.

I hope this helps.


The Probable causes:

Inner ear disorder or chronic degeneration of the cervical spine.

Investigations to be done:

Cervical spine X ray study or MRI.

Thank you doctor,

The betahistine is usually used for Meniere's, but all tests have revealed I do not have Meniere's. The test was they put something in my ear and measure brain responses. All those were normal, and the hearing has also been normal. Do you think anxiety could cause these symptoms?

#

Hello,

Welcome back to icliniq.com.

Betahistine is usually used for dizziness. Whatever the cause (Meniere, cervical spondylarthrosis, etc.), it acts in the brain's main vertigo receptors. So, it can help improve vertigo from many causes, not only Meniere.

As, I explained anxiety could also trigger all this situation because you related all these episodes of anxiety, fear that something serious is happening or will happen, etc.

Magnesium supplements like magnesium and vitamin B6 or a multivitamin could help improve your anxiety. Another option would be Sertraline, which helps improve anxiety, vertigo, and migraines. But it should be taken under medical supervision.

I would recommend discussing with your doctor the above treatment options.


Was this answer helpful?

 | 


Related Questions:
I get dizziness when I look up or get up. What is causing this?

.. carefully through your question and would explain that your symptoms do not seem to be related to intracranial hypertension or any of the other disorders. An inner ear disorder, vertigo, or epilepsy may lead to such clinical situation. For this r...   Read full

My migraine medicine is causing side effects. What are my options?

.. gone through your query and understand your concerns. A chronic migraine needs prophylactic treatment for decreasing the frequency of the migraine attacks and remission. For management of a¬†migraine, I suggest the following: Avoid fasting, skippi...   Read full

Is headache a side-effect of Nevanac ophthalmic suspension?

.. (Nepafenac) does not have such side effects. But, I suggest you reduce the frequency of Nevanac to twice daily after 15 days and then to once at bedtime after next 15 days. You said you are wearing -2.75 in the right and -3.75 in left. This is a ...   Read full

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Also Read


What Is Epilepsy Or Seizure Disorder?
We all are familiar with the term epilepsy, and always associate it with fits or seizures. But, there is more to it. So,...  Read more»
Can viral fever lead to Parkinson's disease?
Hello doctor,I had a viral fever six years back. I had a very high temperature of 105, bad cough, also hallucinations. I...  Read more»
Parkinson's Disease: Historical Aspects and Current Treatment Approaches
This article discusses the historical aspects of Parkinsonism and, the evidence based approaches currently available for...  Read more»

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.